MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Blood Loss (2597); No Code Available (3191)
Date of Event 07/27/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
Reportedly, it was during an endovascular abdominal aortic aneurysm repair, that the surgical team had two 90 mm working length iliac leg devices on a table, one with a distal diameter of 13 mm and the other with a distal diameter of 20 mm.The team selected the wrong dilator to insert the sheath; resulting in an unsmooth transition, due to the size difference.There was a notch from the artery; resulting in the loss of blood.The blood loss was reported to have been manageable by the surgeon.The procedure was completed and the patient was discharged from the hospital the following day, as planned.The patient did not require any additional procedures nor experience any adverse effects due to this occurrence.Additional information has been requested, but at the time of this report, no response has been provided.
 
Additional Manufacturer Narrative
Additional information: the sheath insertion site was slightly larger than anticipated.The registrar who let go of the sheath in the first place spent the procedure with his hand in the groin on the entry site as most of the blood loss occurred during the time the sheath was outside of the body.The patient was given a blood transfusion as a precaution.(b)(4).Investigation - evaluation: a review of the complaint history, device history record, instructions for use, and trends was conducted during the investigation.The complaint device was not returned; therefore no physical examination could be performed.However, a document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Per the instructions for use: "read all instructions carefully.Failure to properly follow the instructions, warnings and precautions may lead to serious consequences or injury to the patient.Strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Adverse events that may occur and/or require intervention include, but are not limited to: vascular access site complications, including infection, pain, hematoma, pseudoaneurysm, arteriovenous fistula and vessel damage." as indicated in the description of event section, this complaint was triggered by a user error when selecting the wrong diameter when selecting between two zsle legs after a loss of a sheath.The root cause of the event is attributable to the wrong dilator (14fr) being utilized with a 16fr sheath.This causes a gapping between the dilator and sheath, which in turn creates a catch point for the system when being placed into the access site.As the user stated this was the exact situation that occurred, the event can be fully attributable to misuse of the device.Per the quality engineering risk assessment, no further action is required.We will notify the appropriate personnel and continue to monitor for similar complaints.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5903913
Report Number1820334-2016-00951
Device Sequence Number352227
Product Code MIH
UDI-Device Identifier10827002552439
UDI-Public(01)10827002552439(17)190129(10)6530939
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberZSLE-20-90-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/27/2016
Supplement Date Received by Manufacturer08/18/2017
Initial Report FDA Received Date08/25/2016
Supplement Report FDA Received Date08/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;